Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 171, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2003, 1:25 AM CDT for Adair County, Guthrie County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 1:25 AM CDT (06:25 UTC)
- Expired
- Jul 6, 2003, 2:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adair County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 11:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2840 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 060625
SVRDMX
IAC001-077-060715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
125 AM CDT SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAIR COUNTY IN SOUTHWEST IOWA
GUTHRIE COUNTY IN WEST CENTRAL IOWA
* UNTIL 215 AM CDT
* AT 122 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 19 MILES WEST OF BAYARD TO 15 MILES
WEST OF BRIDGEWATER...OR FROM 60 MILES SOUTHWEST OF FORT DODGE TO
48 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR ADAIR AROUND 140 AM...
NEAR BRIDGEWATER AROUND 145 AM...
NEAR BAYARD AROUND 150 AM...
NEAR GUTHRIE CENTER AROUND 155 AM...
NEAR GREENFIELD AROUND 200 AM AND
NEAR PANORA AROUND 205 AM.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM SUNDAY
MORNING FOR SOUTHERN IOWA.
LAT...LON 4186 9475 4152 9472 4117 9471 4117 9425
4150 9425 4185 9429
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:00 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 5, 9:00 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT SAT JUL 5 2003 CUR COMPLEX OVR NEB SIG CONCERN. PLAN TO ISSUE FFA FM U.S. HWY 30 TO U.S. HWY 20 CORRIDOR. .DSM...FFA TNGT CNTRL THIRD OF IA MS JUL 03
Hazardous weather outlook, Jul 5, 10:45 PM CDT, 2 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1045 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT AN AREA OF THUNDERSTORMS OVER NEBRASKA WILL ADVANCE EAST INTO IOWA OVERNIGHT. IN ADDITION...THERE IS THE POSSIBILITY OF STRONG THUNDERSTORM DEVELOPMENT OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA LATER TONIGHT. THESE TWO AREAS WILL LIKELY MOVE INTO IOWA DURING THE PREDAWN HOURS. THE THREAT OF THUNDERSTORMS WILL INCREASE OVER THE WESTERN PART OF THE DES MOINES WARNING AREA AROUND 300 AM OR SO...THEN SPREAD EAST INTO THE MORNING HOURS. THE MAIN THREAT FROM THESE STORMS IS FOR DAMAGING WINDS AND HAIL. ISOLATED LOCATIONS COULD RECEIVE ONE TO TWO INCHES OF RAINFALL...BUT HEAVY RAINFALL WILL BE ISOLATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
In the hours before
Local storm report, Jul 5, 9:33 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0933 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 3 SE MALOY IA 60 MPH TSTORM WIND
07/05/03 RINGGOLD 4 INCH DIAMETER TREES
DOWNED. TRAINED SPOTTER
REPORT.
BFLocal storm report, Jul 5, 9:36 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0936 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 2 NE REDDING IA 0.88 IN HAIL
07/05/03 RINGGOLD TRAINED SPOTTER REPORT.
BFLocal storm report, Jul 5, 9:38 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0938 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM ALLERTON IA 70 MPH TSTORM WIND
07/05/03 WAYNE TREE DOWN ON HOUSE.
BFLocal storm report, Jul 5, 9:41 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0941 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0819 PM SEYMOUR IA WIND DAMAGE
07/05/03 WAYNE 12 INCH TREE LIMB REMOVED
FROM HIGHWAY 55.
BFLocal storm report, Jul 5, 11:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1251 AM 10 NE AMES IA WIND DAMAGE
07/05/03 STORY 6 TO 7 INCH TREES DOWN.
BFLocal storm report, Jul 5, 11:53 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM AMES IA WIND DAMAGE
07/05/03 STORY NORTH SIDE OF IOWA ST
CAMPUS. 12 INCH TREE DOWN.
REPORTED BY AMATEUR RADIO.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:27 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 63 min |
| Jul 5, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 36 min |
| Jul 5, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 41 min |
| Jul 6, 12:09 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 66 min |
| Jul 6, 12:56 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 49 min |
| Jul 6, 2:13 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Jul 6, 4:11 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 34 min |
| Jul 6, 7:20 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 40 min |
| Jul 6, 7:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.